Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 378, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 11, 2001, 5:52 PM CDT for Lamar County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 11, 2001, 5:52 PM CDT (22:52 UTC)
- Expired
- Oct 11, 2001, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lamar County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS54 KBMX 112253 SVRBHM ALC075-112330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT THU OCT 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 630 PM CDT * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF SULLIGENT...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAVERTON. SULLIGENT...AND DETROIT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3394 8848 3377 8843 3384 8792 3406 8798
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:50 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 11, 2:50 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 250 PM CDT THU OCT 11 2001 INTERESTING WEATHER PATTERN SETTING UP OVER THE NEXT FEW DAYS. A STRONG SHORT WAVE AND SQUALL LINE MOVES THROUGH TONIGHT...FOLLOWED BY AN EVEN STRONGER SYSTEM AND COLD FRONT ON SATURDAY. TEMPERATURES COOL OFF SUNDAY MORNING. PRECIPITATION SLOW TO GET TO ALABAMA TODAY. BUT IT IS AT OUR WESTERN DOOR STEP. EXPECT THE MASS OF RAIN TO ENTER WESTERN ALABAMA BY 6 PM...MOVE TO THE INTERSTATE 65 CORRIDOR BY 9 PM...AND EASTERN ALABAMA BY 11 PM. EXPECT THE SQUALL LINE TO HOLD TOGETHER INITIALLY SO WILL BREAK ZONES UP IN SUCH A WAY THAT BETWEEN INTERSTATE 20 AND INTERSTATE 65 CAN WORD SOME STORMS CAPABLE OF PRODUCING STRONG WINDS. IF THIS SCENARIO PANS OUT WOULD NOT RULE OUT A WATCH FOR THIS AREA FOR A FEW HOURS THIS EVENING. DYNAMICS ARE NOT ALL THAT IMPRESSIVE WITH LI/S ONLY SLIGHTLY NEGATIVE TONIGHT. MAJOR CONCERN WOULD BE LOCALLY HEAVY RAIN...WILL KEEP PLACEMENT IN CURRENT PACKAGE. WILL ALSO ADD LOCALLY HEAVY RAIN TOMORROW FOR LAST TWO ZONES /AROUND MONTGOMERY/ AS PW/S ARE AROUND TWO INCHES. ONCE THIS SYSTEM MOVES THROUGH TONIGHT EXPECT SOME CLEARING IN THE WEST TOMORROW. POPS WILL RANGE FROM 40 PERCENT TO 60 PERCENT WEST TO EAST WITH THE EXCEPTION OF THE LAST TWO ZONES. AS MENTIONED ABOVE...SATURDAY HAS THE POTENTIAL TO BE INTERESTING. IF EVERYTHING SETS UP THE WAY THE MODELS LOOK RIGHT NOW...COULD SEE SEVERE WEATHER AREA WIDE. IN THE EXTENDED: THINGS DRY OUT AND COOL OFF. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. HSV 63/75/63/73 +588 BHM 64/75/65/74 +558 MGM 65/80/66/78 9858 .BHM...NONE. 80
In the hours before
Special weather statement, Oct 11, 12:58 PM CDT, 4 hours 54 minutes before
ALZ001>050-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1258 PM CDT THU OCT 11 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTH AND CENTRAL ALABAMA THROUGH TONIGHT. WITH SUCH A MOIST AND UNSTABLE AIRMASS IN PLACE... SOME OF THESE STORMS COULD BE QUITE STRONG AS THEY MOVE THROUGH. THE STORM PREDICTION CENTER HAS PLACED WESTERN PORTIONS OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY SEVERE THUNDERSTORM THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...IN THE AREA FROM THE CITIES OF FLORENCE...JASPER...AND SELMA... WESTWARD. ALTHOUGH THE THUNDERSTORMS ARE EXPECTED TO DECREASE IN INTENSITY THROUGH THE EVENING...THEY WILL STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ACROSS A LARGE PART OF NORTH AND CENTRAL ALABAMA THROUGH THE REMAINDER OF THE NIGHT. BASED ON THE CURRENT POSITION AND MOVEMENT...THE LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN ALABAMA BETWEEN 5 AND 7 PM THIS EVENING...INTO THE CENTRAL PORTION OF THE STATE BETWEEN 7 AND 9 PM...AND INTO THE EAST BETWEEN 9 PM AND MIDNIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE IN WESTERN ALABAMA...SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO... FOR POSSIBLE WATCHES AND WARNINGS TONIGHT.
Special weather statement, Oct 11, 3:15 PM CDT, 2 hours 37 minutes before
ALZ001>050-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT THU OCT 11 2001 ...SEVERE STORMS POSSIBLE SATURDAY... A STRONG STORM SYSTEM WILL START AFFECTING PARTS OF NORTH AND CENTRAL ALABAMA DURING THE EARLY MORNING HOURS SATURDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS MOST OF ALABAMA SATURDAY. A LINE OF THUNDERSTORMS IS EXPECTED TO OCCUR EITHER ALONG...OR JUST AHEAD OF THE COLD FRONT. THE STORMS ARE EXPECTED TO MOVE ACROSS MOST OF NORTH...AND CENTRAL ALABAMA SATURDAY. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS... LARGE HAIL...AND A FEW TORNADOES. IN ADDITION...EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THE STORMS. THIS IS A POTENTIALLY DANGEROUS WEATHER SYSTEM. TIMING AND FORECASTS MAY CHANGE DUE TO LATER OBSVERATIONAL AND COMPUTER MODEL OUTPUT. YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECASTS AND STATEMENTS THROUGH SATURDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.